Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 36, NWS Springfield, MO

September 26, 1996Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 3:45 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1996, 3:45 PM CDT (20:45 UTC)
Expired
Sep 26, 1996, 6:45 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 262047
FFWSGF
MOC091-149-203-215-153-262345-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT THU SEP 26 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...HOWELL COUNTY...OREGON COUNTY...SHANNON COUNTY
   ...TEXAS COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...OZARK COUNTY
 
...HEAVY RAINS RESULTING IN FLASH FLOODING ACROSS SOUTH CENTRAL
MISSOURI...
 
AT 340 PM...RADAR CONTINUED TO DETECT THUNDERSTORMS WITH HEAVY RAIN
MOVING NORTHWARD OUT OF NORTH CENTRAL MISSOURI INTO OZARK...HOWELL...
OREGON...TEXAS AND SHANNON COUNTIES IN SOUTH CENTRAL MISSOURI.
 
RADAR ESTIMATES OF BETWEEN .5 AND 1 INCH OF RAIN PER HOUR IS FALLING ON
GROUNDS SATURATED BY MORE THAN THREE INCHES OF RAIN THAT FELL EARLIER
THIS MORNING.  THIS IS EXPECTED TO RESULT IN THE FLOODING OF LOW LYING
AREAS...INCLUDING SMALL CREEKS AND LOW WATER BRIDGES.
 
THE HOWELL COUNTY SHERIFF REPORTS THAT SOUTH FORK OF THE SPRING RIVER
HAS FLOODED ON TO HIGHWAY 17...AND ALL LOW WATER BRIDGES IN THE SOUTHERN
SECTIONS OF THE COUNTY ARE DANGEROUS.
 
OZARK COUNTY IS ALSO REPORTING FLOODING OF LOW WATER CREEKS...AND
FLOODING OF HIGHWAY 181 NEAR ZANONI AND BRYANT CREEK HAS FLOODED ON TO
HIGHWAY 90.
 
SOME MINOR FLOODING WAS ALSO DEVELOPING IN THE ALTON AREA IN OREGON
COUNTY.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
RUNNELS
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:26 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 26, 3:26 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU SEP 26 1996

HEAVY RAIN THREAT ACROSS SCNTRL MO TNGT AND POPS THROUGHOUT FCST
PROVIDE THE CHALLENGE THIS PACKAGE.

KSGF SHOWS MCS MAKING ITS WAY EWD ACROSS SRN MO WITH .5/HR RATES
WITHIN AN AREA OF TSTMS OVER NCNTRL AR INTO THE UNO AREA.  PCPN
BECMG PATCHY AND STRATIFORM IN BEHIND COLD FRONT THAT EXTENDS FROM
SZL TO JUST WEST OF SGF AT 20Z.  FIRST CANADIAN AIR MASS OF THE FALL
SEAON PUSHING INTO SRN PLAINS WITH UPSTREAM TEMPS IN THE 50S AND DWPNTS
NEAR 40.

MDL SOLNS VARY QUITE A BIT THIS PERIOD AND HAVE GONE WITH NATL GUIDANCE
SUGGESTION OF THE GUICKER ETA.  EVEN WITH QUICKER ETA THOUGH QUESTION IF
HVY RAIN THREAT WILL END THIS BEFORE EVENING ACROSS SCNTRL MO. THETA RIDGE
MOVES E AND UPR DIFL NOT SIGNIFICANT BUT SCNTRL MO PICKED UP 3 INCHES OF RAIN
TDY AND PERHAPS ANOTHER 1 TO 2 INCHES PSBL WITHIN TSTM BAND MENTIONED ABV.
AS SUCH WOULD LIKE TO MAINTAIN FFA ACROSS SCNTRL MO INTO THIS EVENING.
.
LIGHTER STRATIFORM PCPN THEN EXPECTED ACROSS REMAINDER OF FA TONIGHT
AND FRIDAY MORNING.

DESPITE DIMINISHING MSTR UPR DYNAMICS ASSOCIATED WITH STRONG SHRTWV FCST
TO MOVE INTO THE OZARKS BY 12Z SAT TO PROVIDE ANOTHER CHC OF SHWRS FRI
NIGHT INTO SAT.

SGF RE 050/055 042/058 040 03863
JLN EE 049/055 043/061 043 03652

RUNNELS

In the hours before

Special weather statement, Sep 26, 10:18 AM CDT, 5 hours 27 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096-
097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058-
070-071-083-KSZ073-097-101-261615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT THU SEP 26 1996

...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS IS NO LONGER IN EFFECT...

AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND
THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST.
THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE
BEACH.

THE FLASH FLOOD WATCH FOR NEWTON...JASPER...DADE...LAWRENCE...POLK...
DALLAS...AND GREENE COUNTIES HAS EXPIRED.

THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME
SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED.

A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN...
WEBSTER...WRIGHT...STONE...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL
1130 AM.

ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS
COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM FOR A SMALL PORTION OF
SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 100 PM CDT.

AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK...
TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI
UNTIL 100 PM CDT.

STAY TUNED TO NOAA WEATHER RADION...AND YOUR FAVORITE SOURCE FOR WEATHER
FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION.

LEE
Special weather statement, Sep 26, 10:57 AM CDT, 4 hours 48 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096-
097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058-
070-071-083-KSZ073-097-101-261615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT THU SEP 26 1996...CORRECTED FOR WORDING...

...THE FLASH FLOOD WARNING FOR A PORTION OF SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS IS NO LONGER IN EFFECT...

AT 1015 AM...DOPPLER RADAR INDICATED THE LARGE AREA OF SHOWERS AND
THUNDERSTORMS WAS DIMINISHING GRADUALLY FROM THE NORTHWEST TO SOUTHEAST.
THE THUNDERSTORMS WERE SOUTH AND EAST OF A LINE FROM JOPLIN TO OSAGE
BEACH.

THE FLASH FLOOD WARNING FOR NEWTON...JASPER...DADE...LAWRENCE...POLK...
DALLAS...AND GREENE COUNTIES HAS EXPIRED.

THE FLASH FLOOD WARNING FOR CRAWFORD AND CHEROKEE COUNTIES IN EXTREME
SOUTHEAST KANSAS UNTIL 1130 AM HAS BEEN CANCELLED.

A FLASH FLOOD WARNING FOR MCDONALD...BARRY...STONE...CHRISTIAN...
WEBSTER...WRIGHT...AND TANEY COUNTIES REMAINS IN EFFECT UNTIL
1130 AM.

ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WRIGHT AND DOUGLAS
COUNTIES REMAINS IN EFFECT UNTIL 100 PM CDT.

AN URBAN AND SMALL STREAM ADVISORY REMAINS IN EFFECT FOR OZARK...
TEXAS...DENT...SHANNON...AND OREGON COUNTIES IN SOUTH CENTRAL MISSOURI
UNTIL 100 PM CDT.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...CENTRAL...
AND SOUTH CENTRAL MISSOURI...AND FOR EXTREME SOUTHEAST KANSAS FOR TODAY.

STAY TUNED TO NOAA WEATHER RRADIO...AND YOUR FAVORITE SOURCE FOR WEATHER
FORECASTS FOR FURTHER UPDATES ON THIS DANGEROUS FLOODING SITUATION.

LEE/ALBERT
Special weather statement, Sep 26, 1:02 PM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 26 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...MODERATE RAINFALL TODAY AND TONIGHT WILL ADD TO FLOODING PROBLEMS...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO
SOMETIMES HEAVY RAINFALL WAS CONTINUING ACROSS MOST AREAS IN SOUTHERN
MISSOURI EARLY THIS AFTERNOON.  THIS IS FALLING ON TOP OF ALREADY
SATURATED GROUND WHERE HEAVY RAIN FROM OVERNIGHT PRODUCED BETWEEN 3 AND
6 INCHES IN MANY LOCATIONS AND FLASH FLOODING.  RAINFALL IS EXPECTED TO
CONTINUE THROUGHOUT THE DAY AS VERY MOIST AIR CONTINUES TO FLOW
NORTHWARD AHEAD OF AN AREA OF LOW PRESSURE.

WHILE MOST OF THE HEAVIER RAIN SHOULD SHIFT EASTWARD ACROSS SOUTHERN
MISSOURI DURING THE AFTERNOON AS THE FRONT PUSHES EAST...A STRONG UPPER
LEVEL STORM IS EXPECTED TO PUSH EASTWARD AND CONTINUE THE THREAT FOR
LIGHTER AMOUNTS OF RAINFALL INTO FRIDAY.  AREA RIVERS AND STREAMS WILL
CONTINUE IN FLOOD THROUGH THE EARLY WEEKEND AND SHOULD BE AVOIDED!

THE MAIN SEVERE WEATHER THREAT IS GOING TO REMAIN SOUTH OF MISSOURI
THIS AFTERNOON ACROSS ARKANSAS AND SPOTTER ACTIVATION IS NOT EXPECTED
THIS AFTERNOON OR TONIGHT ACROSS SOUTHERN MISSOURI OR SOUTHEAST KANSAS.

HILLY TERRAIN EXISTS ACROSS MUCH OF THE OZARKS WITH MANY LOW WATER
CROSSINGS WHICH FLOOD DURING HEAVY RAINFALL EVENTS.  MOST OF THESE
AREAS ARE NOW FLOODED AND SHOULD BE AVOIDED AT ALL COSTS!  MOST
FLOODING DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS THESE LOW WATER
CROSSINGS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST STATEMENTS ON THIS FLOODING SITUATION.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 1:53 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence52 min
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 3:56 AM CDTFlash Flood WarningSGFJasper, Lawrence, Newton6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 8:59 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFPolk5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.